Gut and Liver 2010; 4(3): 389-393 https://doi.org/10.5009/gnl.2010.4.3.389 Fanconi's Syndrome Associated with Prolonged Adefovir Dipivoxil Therapy in a Hepatitis B Virus Patient
Author Information
Young Kul Jung*, Jong Eun Yeon†, Jong Hwan Choi†, Chung Ho Kim†, Eun Suk Jung†, Ji Hoon Kim†, Jong Jae Park†, Jae Seon Kim†, Young-Tae Bak†, and Kwan Soo Byun†
Department of Internal Medicine, *Gachon University of Medicine and Science Gil Medical Center, Incheon, and †Korea University College of Medicine, Seoul, Korea

Jong Eun Yeon
© The Korean Society of Gastroenterology, the Korean Society of Gastrointestinal Endoscopy, the Korean Society of Neurogastroenterology and Motility, Korean College of Helicobacter and Upper Gastrointestinal Research, Korean Association the Study of Intestinal Diseases, the Korean Association for the Study of the Liver, Korean Pancreatobiliary Association, and Korean Society of Gastrointestinal Cancer. All rights reserved.

Abstract
Adefovir dipivoxil (ADV) is commonly used as an antiviral agent in the treatment of chronic hepatitis B or human immunodeficiency virus infection. Nephrotoxicity has been shown to occur at daily dosages of 60-120 mg. Fanconi's syndrome is a generalized dysfunction of the renal proximal tubular cells, which is usually accompanied by complications. Here we report a case of Fanconi's syndrome in a chronic hepatitis B patient who had been treated with a prolonged regimen of ADV at 10 mg/day. A 47-year-old man complained of severe back and chest-wall pain. He had chronic hepatitis B and had been treated with ADV at a daily dose of 10 mg for 38 months. He was hospitalized because of severe bone pain, and laboratory and radiologic findings suggested a diagnosis of Fanconi's syndrome with osteomalacia. After discontinuation of the ADV, he recovered and was discharged from hospital. His laboratory findings had normalized within 2 weeks. This case indicates that Fanconi's syndrome can be acquired by a chronic hepatitis B patient taking ADV at a conventional dosage of 10 mg/day. Therefore, patients treated with long-term ADV should be checked regularly for the occurrence of ADV-induced Fanconi's syndrome. (Gut Liver 2010;4:389-393)
Keywords: Fanconi syndrome; Adefovir; Chronic hepatitis B
Abstract
Adefovir dipivoxil (ADV) is commonly used as an antiviral agent in the treatment of chronic hepatitis B or human immunodeficiency virus infection. Nephrotoxicity has been shown to occur at daily dosages of 60-120 mg. Fanconi's syndrome is a generalized dysfunction of the renal proximal tubular cells, which is usually accompanied by complications. Here we report a case of Fanconi's syndrome in a chronic hepatitis B patient who had been treated with a prolonged regimen of ADV at 10 mg/day. A 47-year-old man complained of severe back and chest-wall pain. He had chronic hepatitis B and had been treated with ADV at a daily dose of 10 mg for 38 months. He was hospitalized because of severe bone pain, and laboratory and radiologic findings suggested a diagnosis of Fanconi's syndrome with osteomalacia. After discontinuation of the ADV, he recovered and was discharged from hospital. His laboratory findings had normalized within 2 weeks. This case indicates that Fanconi's syndrome can be acquired by a chronic hepatitis B patient taking ADV at a conventional dosage of 10 mg/day. Therefore, patients treated with long-term ADV should be checked regularly for the occurrence of ADV-induced Fanconi's syndrome. (Gut Liver 2010;4:389-393)
Keywords: Fanconi syndrome; Adefovir; Chronic hepatitis B
Search for
Services
Archives